Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 57, NWS Memphis, TN

April 11, 2022Lake County, Tennessee; Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 11, 2022, 7:03 PM CDT for Lake County, Tennessee; Clay County, Arkansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2022, 7:03 PM CDT (00:03 UTC)
Expired
Apr 11, 2022, 7:45 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, AR, Lake County, TN

The radar

The Memphis radar (KNQA), 112 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1560 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
2.0
Supercell composite
13.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:10 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 11, 6:10 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
610 PM CDT Mon Apr 11 2022

.UPDATE...
Updated 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 339 PM CDT Mon Apr 11 2022/

DISCUSSION...

Currently...A nearly stationary front stretches from weak low
pressure near the ARKLATEX across NW AR-southern MO into the OH
Valley. Southerly winds south of the front continue to advect
moisture into the Mid-South which has helped to feed an MCS that
developed across NE AR a couple hours ago and is now slowly
working into parts of West TN. This activity will continue east
over the next couple of hours and should continue to weaken as it
moves into a less favorable airmass. Areas that the convection
moves over will pick up a quick inch of rain.

This evening into tonight...All eyes will be looking west into AR
late this afternoon into this evening. The airmass across SW/W AR
is becoming increasingly unstable and southerly winds will quickly
advect this unstable air into western portions of the forecast
area. A mid level shortwave with 60 kts winds at 500 mb will move
through the Mid MS Valley and the Ozarks this afternoon and
evening and help trigger storms along the stalled frontal boundary
in West AR. Latest CAMs and WoFS data indicate that these storms
will be supercellular initially. By this evening the airmass looks
able to maintain that storm mode at least into eastern AR. 18z
HRRR model soundings at 23z in eastern AR indicate SBCAPEs of 2000
j/kg+, 0-1km helicity values of 200 m2/s2 with decent low level
veering and mid level lapse rates of 8.1 c/km. STP values are
forecast to be above 2. Latest 12z HREF data are fairly aggressive
with UH tracks into east AR this evening and the latest WoFS
places potential supercells into or near east AR by 00/01z. Large
hail is a main threat with the steep mid level lapse rates and
given the storm mode a strong tornado is possible over east AR
and the MO Bootheel. Storm mode will trend toward clusters this
evening with the severe threat gradually waning with loss of
instability and upper support from the shortwave as activity moves
into west TN toward midnight. Threat may transition to heavy rain
and flash flooding according to some 12z CAMs. The persistent 850
mb LLJ may interact with any cold pools or outflow boundaries
from the evening's convection to produce heavy rain. This could
persist well after midnight before breaking down by sunrise as the
LLJ weakens slightly. This heavy rain threat is not a sure thing
but if it does occur could produce a couple inches of rain
probably somewhere near the Memphis metro.

Tuesday...Could be a little leftover convection early in the
morning across the east, otherwise shortwave ridging will build
over the area during the day ahead of the main upper trough across
the western US. Should be breezy, warm and mostly dry across the
Mid-South with little to trigger convection. Highs will be around
80 with some peaks of sun.

Tuesday night...Next round of convection expected as a shortwave
lifts through the lower MS valley. This will trigger showers and
thunderstorms that will expand into the Mid-South during the
evening and mostly exit by Wednesday morning.  There is decent
instability with MLCAPE around 500-1000 j/kg and 0-6km bulk shear
values over 45 kts associated with the shortwave. The 850 mb LLJ
will be increasing to 40-50 kts by midnight. This should be
adequate to support severe storms. Main threat will be damaging
winds and heavy rain with a couple tornadoes possible. Best
chances for severe weather will be across western sections of the
forecast area, mainly east AR.

Wednesday...Some morning convection should lift out early then
the airmass will destabilize once again ahead of a strongly
negatively titled trough and cold front. Parameter space indicates
the possibility for a significant severe weather event with
SBCAPES > 2000 j/kg and 0-1km helicity values above 300 m2/s2.
Expect a QLCS along the front with possibility of supercells and
the potential for strong tornadoes ahead of the front. NAMNEST and
FV3 are hinting at this. Timing looks like the afternoon across
eastern AR into the evening east of the MS River wrapping up
around midnight over eastern areas.

Thursday and Friday...Look quiet in the wake of the departing
system with weak high pressure and zonal flow aloft with
seasonable temps.

Weekend into Monday...Warm front lifts north from the Gulf Coast
and stalls over the area this weekend with chances for showers and
thunderstorms into early next week. Uncertainty is high.

SJM

&&

.AVIATION...
/00z TAFs/

Storms will move into the area and continue overnight tonight and
continue through early Tuesday. Expect shower development to be
confined to norheast Arkansas and west Tennessee. Short range
models show showers moving into the Memphis area around 07z, and
persist through 11z. Winds will mainly be from the south at 10 to
15 kts for most of the period with some llws this evening. Winds
will begin to gust by the end of the period.

SWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 11, 3:41 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
341 PM CDT Mon Apr 11 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-122245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
341 PM CDT Mon Apr 11 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this evening across
east Arkansas, the Missouri Bootheel, much of west Tennessee and
northwest Mississippi. Damaging winds, tornadoes, and very large
hail will be the main threats with these storms. Heavy rainfall
and flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are expected Tuesday evening into
early morning hours of Wednesday. Damaging winds, large hail, and
tornadoes will be possible with these storms. Heavy rainfall will
also be possible with any slow-moving storms which could lead to
flash flooding.

The threat of a third round of severe weather appears to be
increasing Wednesday afternoon into Wednesday night ahead of a
cold front. Tornadoes, large hail and damaging wind all look
possible. Heavy rainfall and flash flooding will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed over the next few days.

SJM

In the hours before

Special weather statement, Apr 11, 1:07 PM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
107 PM CDT Mon Apr 11 2022

ARZ026>028-TNZ048-111830-
Poinsett AR-Craighead AR-Mississippi AR-Lauderdale TN-
107 PM CDT Mon Apr 11 2022

...Strong thunderstorms will impact portions of southeastern
Craighead, eastern Poinsett, Mississippi and northwestern Lauderdale
Counties through 130 PM CDT...

At 106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manila to 6 miles northeast of Cherry
Valley. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blytheville, Osceola, Manila, Marked Tree, Lepanto, Caraway, Luxora,
Wilson, Tyronza, Keiser, Joiner, Dyess, Dell, Burdette, Bassett,
Marie, Ashport, Little River, Etowah and Birdsong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3593 9012 3591 8965 3590 8965 3591 8964
      3591 8956 3544 9021 3545 9077
TIME...MOT...LOC 1806Z 300DEG 29KT 3585 9012 3545 9065

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 11, 1:28 PM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
128 PM CDT Mon Apr 11 2022

ARZ027-028-035-036-TNZ048-049-111900-
Poinsett AR-Cross AR-Mississippi AR-Crittenden AR-Tipton TN-
Lauderdale TN-
128 PM CDT Mon Apr 11 2022

...Strong thunderstorms will impact portions of southeastern
Poinsett, central Mississippi, northwestern Crittenden, northeastern
Cross, west central Tipton and central Lauderdale Counties through
200 PM CDT...

At 127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blytheville to 8 miles north of Parkin.
Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blytheville, Osceola, Marked Tree, Luxora, Wilson, Tyronza, Keiser,
Fort Pillow State Park, Joiner, Dyess, Burdette, Gilmore, Bassett,
Marie, Fulton, Ashport, Turrell, Birdsong, Victoria and Edith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3535 9068 3593 8982 3593 8966 3590 8965
      3592 8964 3592 8961 3593 8959 3593 8951
      3592 8951 3593 8950 3593 8939 3535 9021
TIME...MOT...LOC 1827Z 259DEG 29KT 3590 8981 3538 9053

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 11, 1:46 PM CDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 PM CDT Mon Apr 11 2022

ARZ028-036-TNZ019-020-048>051-088-111915-
Mississippi AR-Crittenden AR-Tipton TN-Crockett TN-Lauderdale TN-
Shelby TN-Dyer TN-Haywood TN-Gibson TN-
146 PM CDT Mon Apr 11 2022

...Strong thunderstorms will impact portions of southwestern
Mississippi, northeastern Crittenden, northwestern Crockett, Tipton,
southeastern Dyer, southwestern Gibson, Lauderdale, northwestern
Haywood and north central Shelby Counties through 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Unionville to near Gilmore. Movement was
east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millington, Covington, Ripley, Wilson, Fort Pillow State Park,
Munford, Brighton, Halls, Joiner, Gilmore, Nutbush, Forked Deer,
Fulton, Chestnut Bluff, Dixonville, Ft Pillow, Tipton, Atoka, Henning
and Maury City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3535 9040 3593 8951 3594 8895 3535 8984
TIME...MOT...LOC 1846Z 268DEG 22KT 3589 8950 3537 9026

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 11, 2:14 PM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
214 PM CDT Mon Apr 11 2022

TNZ048>052-088-089-111945-
Tipton TN-Fayette TN-Madison TN-Crockett TN-Lauderdale TN-Shelby TN-
Haywood TN-
214 PM CDT Mon Apr 11 2022

...Strong thunderstorms will impact portions of southern Crockett,
Tipton, northwestern Fayette, southeastern Lauderdale, Haywood,
northern Madison and northeastern Shelby Counties through 245 PM
CDT...

At 214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Forked Deer to near Millington. Movement
was east at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Brownsville, Millington, Covington, Humboldt, Fairview,
Munford, Brighton, Alamo, Bells, Three Way, Nutbush, Belle Eagle,
Holly Grove, Dixonville, Adair, Dancyville, Tipton, Carroll and
Atoka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 8932 3535 9007 3580 8933 3581 8893
      3580 8891 3579 8861
TIME...MOT...LOC 1914Z 279DEG 46KT 3575 8931 3536 8993

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 11, 3:06 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
306 PM CDT Mon Apr 11 2022

TNZ050-052-089-090-112030-
Hardeman TN-Fayette TN-Madison TN-Haywood TN-
306 PM CDT Mon Apr 11 2022

...Strong thunderstorms will impact portions of northern Fayette,
northwestern Hardeman, southeastern Haywood and southwestern Madison
Counties through 330 PM CDT...

At 305 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillville to near Dancyville to near Eads.
Movement was southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar, Whiteville, Somerville, Hillville, Dancyville, Cloverport,
Mercer, Warren, Oakland, Toone, Medon, Yum Yum, Uptonville, Taylor
Chapel, Teague, Hickory Withe, Fayette Corners, Laconia, Parkburg and
Cedar Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3543 8881 3543 8884 3539 8884 3519 8904
      3519 8964 3521 8964 3554 8914 3552 8872
TIME...MOT...LOC 2005Z 306DEG 16KT 3551 8913 3536 8931 3522 8957

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 11, 6:05 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
605 PM CDT Mon Apr 11 2022

ARZ026-027-112330-
Poinsett AR-Craighead AR-
605 PM CDT Mon Apr 11 2022

...A strong thunderstorm will impact portions of Craighead and
western Poinsett Counties through 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grubbs, or 9 miles east of Newport, moving northeast at 60 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonesboro, Trumann, Harrisburg, Lake City, Bay, Brookland, Caraway,
Weiner, Cash, Waldenburg, Greenfield, Black Oak, Fisher, Hergett,
Apt, Valley View, Gum Point, Farrville, Lester and Maple Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3576 9104 3597 9058 3596 9043 3574 9029
      3544 9102 3544 9104
TIME...MOT...LOC 2304Z 243DEG 52KT 3558 9107

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 10:40 PM CDTSevere Thunderstorm WarningMEGTunica50 min
Apr 11, 11:09 PM CDTSpecial Weather StatementMEGDeSoto36 min
Apr 11, 11:57 PM CDTSpecial Weather StatementMEGDeSoto33 min
Apr 12, 12:37 AM CDTSpecial Weather StatementMEGDeSoto23 min
Apr 12, 1:01 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall29 min
Apr 12, 1:26 AM CDTSpecial Weather StatementMEGBenton, Marshall34 min
Apr 12, 1:57 AM CDTSpecial Weather StatementMEGTippah48 min
Apr 12, 2:25 AM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo50 min
Apr 12, 2:50 PM CDTWind AdvisoryMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more4 hr
Apr 12, 2:50 PM CDTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more31 hr
Apr 12, 6:40 PM CDTSpecial Weather StatementMEGQuitman35 min
Apr 11, 9:41 PM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale24 hr
Apr 12, 12:12 AM CDTSpecial Weather StatementMEGFayette33 min
Apr 12, 2:44 PM CDTFlood WatchMEGBenton, Carroll, Dyer, Gibson, Henry, Lake and 2 more30 hr
Apr 11, 7:40 PM CDTAreal Flood AdvisoryMEGGreene3 hr
Apr 11, 10:27 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGLee, St. Francis48 min
Apr 12, 12:35 AM CDTSevere Thunderstorm WarningMEGCross, St. Francis40 min
Apr 12, 1:14 AM CDTSevere Thunderstorm WarningMEGCross, St. Francis46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2022Severe Thunderstorm Warnings in Arkansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.